This information is intended for use by health professionals
Adults, the elderly and children over 12 years:Undesirable effects may be minimised by using the lowest effective dose for the shortest duration necessary to control symptoms (see section 4.4). The patient should consult a doctor if symptoms persist or worsen, or if the product is required for more than 10 days.
Adults, the elderly and children over 12 years:The recommended dose is 200mg-400mg (10-20ml), up to three times a day as required.Leave at least four hours between doses and do not take more than 1200mg (60ml) in any 24 hour period.
Children:For pain and fever - 20mg/kg/day in divided doses (including OTC use).
Infants 3-6 months weighing more than 5 kg:
Infants 6 months-1 year:
Children 1-4 years:
Children 4-7 years:
Children 7-12 years:
One 2.5 ml dose may be taken 3 times in 24 hours. Do not use for more than 24 hours
2.5ml three to four times a day.
5ml three times a day
7.5ml three times a day
10ml three times a day.
Cardiovascular and cerebrovascular effects:Caution (discussion with doctor or pharmacist) is required prior to starting treatment in patient with history of hypertension and/or heart failure as fluid retention; hypertension and oedema have been reported in association with NSAIDs therapy.Clinical studies suggest that use of Ibuprofen, particularly at a high dose (2400 mg/day) may be associated with a small increased risk of arterial thrombotic events (for example myocardial infarction or stroke). Overall, epidemiological studies do not suggest that low dose ibuprofen (e.g. ≤1200 mg/day) is associated with an increased risk of arterial thrombotic events.Patients with uncontrolled hypertension, congestive heart failure (NYHA II-III), established ischaemic heart disease, peripheral arterial disease, and/or cerebrovascular disease should only be treated with ibuprofen after careful consideration and high doses (2400 mg/day) should be avoided. Careful consideration should also be exercised before initiating long-term treatment of patients with risk factors for cardiovascular events (e.g. hypertension, hyperlipidaemia, diabetes mellitus, smoking), particularly if high doses of ibuprofen (2400 mg/day) are required.Severe skin reactions: Serious skin reactions, some of them fatal, including exfoliative dermatitis, Stevens- Johnson syndrome, and toxic epidermal necrolysis, have been reported very rarely in association with the use of NSAIDs (see section 4.8). Patients appear to be at highest risk for these reactions early in the course of therapy: the onset of the reaction occurring in the majority of cases within the first month of treatment. Acute generalised exanthematous pustulosis (AGEP) has been reported in relation to ibuprofen-containing products. Ibuprofen 100mg/5ml Oral Suspension should be discontinued at the first appearance of signs and symptoms of severe skin reactions, such as skin rash, mucosal lesion, or any other sign of hypersensitivity. Exceptionally, varicella can be at the origin of serious cutaneous and soft tissues infectious complications. To date, the contributing role of NSAIDs in the worsening of these infections cannot be ruled out. Thus, it is advisable to avoid use of ibuprofen in case of varicella (chickenpox).
The label will include:Read the enclosed leaflet before taking this product.Do not give this product if your baby or child• Has or has ever had a stomach ulcer, perforation or bleeding• Is allergic to ibuprofen or any other ingredient of the product, aspirin or other related painkillers• Is taking other NSAIDs painkillers, or aspirin with a daily dose above 75 mgSpeak to a pharmacist or your doctor before giving this product if your baby or child• Has or has had asthma, diabetes, high cholesterol, high blood pressure, a stroke, liver, heart, kidney or bowel problems.
If you are an adult taking this product:
Do not take it; if you are pregnant.
Consult your doctor or pharmacist before taking if; you are trying to get pregnant; are elderly; are a smoker.
Additional Warnings for OTC useDo not give to babies aged 3-6 months for more than 24 hours. Do not give to children aged 6 months and older for more than 3 days. Consult your doctor promptly if symptoms persist or worsen.Do not exceed the stated dose.Not recommended for children under 3 months.
Ibuprofen should be avoided in combination with:Acetylsalicylic acid (Aspirin): Concomitant administration of ibuprofen and acetylsalicylic acid is not generally recommended because of the potential of increased adverse effects (see section 4.4).Experimental data suggest that ibuprofen may competitively inhibit the effect of low dose acetylsalicylic acid on platelet aggregation when they are dosed concomitantly. Although there are uncertainties regarding extrapolation of these data to the clinical situation, the possibility that regular, long-term use of ibuprofen may reduce the cardioprotective effect of low-dose acetylsalicylic acid cannot be excluded. No clinically relevant effect is considered to be likely for occasional ibuprofen use. (see section 5.1).Other NSAIDs including cyclooxygenase-2 selective inhibitors: avoid concomitant use of two or more NSAIDs as this may increase the risk of adverse effects (see section 4.4)Ticlopidine: NSAIDs should not be combined with ticlopidine due to a risk of an additive effect in the inhibition of the platelet function.Methotrexate: There is a potential for an increase in plasma methotrexate.
Ibuprofen should be used with caution in combination with:Anticoagulants: NSAIDs may enhance the effects of anticoagulants, such as warfarin (see section 4.4).Antihypertensives and diuretics: NSAIDs may diminish the effect of these drugs. Diuretic can increase risk of nephrotoxicity of NSAIDs.Corticosteroids: increased risk of gastrointestinal ulceration or bleeding (see section 4.4 Special warnings).Anti-platelets agents and selective serotonin reuptake inhibitors (SSRIs): Increased risk of gastrointestinal bleeding (see section 4.4).Cardiac glycosides: NSAIDs may exacerbate cardiac failure, reduce GFR and increased plasma glycoside levels.Ciclosporin: Increased risk of nephrotoxicity.Mifepristone: NSAIDs should not be used for 8-12 days after mifepristone administration as NSAIDs can reduce the effect of mifepristone.Tacrolimus: Possible increased risk of nephrotoxicity when NSAIDs are given with tacrolimus.Lithium: There is evidence for potential increase in plasma levels of lithium.Zidovudine: Increased risk of haematological toxicity when NSAIDs are given with zidovudine. There is evidence of an increased risk of haemarthroses and haematoma in HIV (+) haemophiliacs receiving concurrent treatment with zidovudine and ibuprofen.Quinolone antibiotics: Animal data indicate that NSAIDs can increase the risk of convulsions associated with quinolone antibiotics. Patients taking NSAIDs and quinolone may have increased risk of developing convulsions.
≥ 1/100 to < 1/10
≥ 1/1,000 to < 1/100
≥ 1/10,000 to < 1/1,000
cannot be estimated from the available data
Hypersensitivity reactions:Uncommon: Hypersensitivity reactions with urticaria and pruritis.Very rare: Severe hypersensitivity reactions. Symptoms could be: facial, tongue and laryngeal swelling, dyspnoea, tachycardia, hypotension (anaphylaxis, angioedema or severe shock).Exacerbation of asthma and bronchospasm.
Gastrointestinal:The most commonly-observed adverse events are gastrointestinal in nature.Uncommon: Abdominal pain, nausea and dyspepsia.Rare: Diarrhoea, flatulence, constipation and vomiting.Very rare: Peptic ulcer, perforation or gastrointestinal haemorrhage, melaena, haematemesis, sometimes fatal, particularly in the elderly. Ulcerative stomatitis, gastritis. Exacerbation of ulcerative colitis and Crohn's disease (see section 4.4)
Nervous System:Uncommon: HeadacheVery rare: Aseptic meningitis - single cases have been reported very rarely.
Renal:Very rare: Acute renal failure, papillary necrosis, especially in long-term use, associated with increased serum urea and oedema.
Hepatic:Very rare: Liver disorders.
Haematological:Very rare: Haematopoietic disorders (anaemia, leucopenia, thrombocytopenia, panytopenia, agranulocytosis). First signs are: fever, sore throat, superficial mouth ulcers, flu-like symptoms, severe exhaustion, unexplained bleeding and bruising.Skin and subcutaneous tissue disorders:Uncommon: Various skin rashesVery rare: Severe forms of skin reactions such as bullous reactions, including Stevens- Johnson Syndrome, erythema multiforme and toxic epidermal necrolysis can occur.Not-known: Drug reaction with eosinophilia and systemic symptoms (DRESS syndrome). Acute generalised exanthematous pustulosis (AGEP).
Immune System:In patients with existing auto-immune disorders (such as systemic lupus erythematosus, mixed connective tissue disease) during treatment with ibuprofen, single cases of symptoms of aseptic meningitis, such as stiff neck, headache, nausea, vomiting, fever or disorientation have been observed (see section 4.4).
Cardiovascular and Cerebrovascular:Oedema, hypertension, and cardiac failure, have been reported in association with NSAID treatment.Clinical studies suggest that use of Ibuprofen, particularly at a high dose (2400 mg/day) may be associated with a small increased risk of arterial thrombotic events (for example myocardial infarction or stroke) (see section 4.4).
Reporting of suspected adverse reactionsReporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme at www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store.
SymptomsMost patients who have ingested clinically important amounts of NSAIDs will develop no more than nausea, vomiting, epigastric pain, or more rarely diarrhoea. Tinnitus, headache and gastrointestinal bleeding are also possible. In more serious poisoning, toxicity is seen in the central nervous system, manifesting as drowsiness, occasionally excitation and disorientation or coma. Occasionally patients develop convulsions. In serious poisoning metabolic acidosis may occur and the prothrombin time/INR may be prolonged, probably due to interference with the actions of circulating clotting factors. Acute renal failure and liver damage may occur. Exacerbation of asthma is possible in asthmatics.
ManagementManagement should be symptomatic and supportive and include the maintenance of a clear airway and monitoring of cardiac and vital signs until stable. Consider oral administration of activated charcoal if the patient presents within 1 hour of ingestion of a potentially toxic amount. If frequent or prolonged, convulsions should be treated with intravenous diazepam or lorazepam. Give bronchodilators for asthma.